Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 26, NWS Brownsville, TX

July 21, 20095 counties in Texas

NWS Brownsville, TX issued this red flag warning at Jul 21, 2009, 8:09 AM CDT for 5 counties in Texas. It took effect at Jul 21, 2009, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2009, 8:09 AM CDT (13:09 UTC)
In effect from
Jul 21, 2009, 12:00 PM CDT
Expired
Jul 21, 2009, 7:00 PM CDT
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 86 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 1.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2009-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1976 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2009-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1976 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 211309
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
809 AM CDT TUE JUL 21 2009

...WINDS EXPECTED TO INCREASE BY MIDDAY...

.THE INTERACTION BETWEEN HIGH PRESSURE IN THE GULF OF MEXICO AND
DEVELOPING LOW PRESSURE ACROSS THE SOUTHERN HIGH PLAINS WILL ALLOW
WIND SPEEDS ACROSS DEEP SOUTH TEXAS TO STRENGTHEN TODAY. THE
COMBINATION BETWEEN THE HIGHER WIND SPEEDS AND NEAR RECORD HIGH
TEMPERATURES WILL ALLOW FOR RELATIVE HUMIDITY VALUES TO REFLECT RED
FLAG WARNING CRITERIA THIS AFTERNOON AND EARLY EVENING.

TXZ250-251-253>255-212115-
/O.NEW.KBRO.FW.W.0026.090721T1700Z-090722T0000Z/
BROOKS-KENEDY-HIDALGO-INLAND WILLACY-INLAND CAMERON-
809 AM CDT TUE JUL 21 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

WIND SPEEDS AT 20 FEET AND ABOVE THE SURFACE WILL REACH 20 TO 25 MPH
THIS AFTERNOON AND EARLY EVENING WITH HIGH GUSTS NEAR 30 MPH LIKELY.
IN ADDITION TO THE WINDS...RECORD OR NEAR RECORD HIGH TEMPERATURES
WILL ALLOW RELATIVE HUMIDITY VALUES TO FALL THIS AFTERNOON TO
BETWEEN 35 AND 45 PERCENT. COMBINED WITH SEVERE TO EXCEPTION
DROUGHT CONDITIONS...CRITICAL FIRE WEATHER CONDITIONS CAN BE
EXPECTED THROUGH THE AFTERNOON AND EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$

HART/CASTILLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jul 21, 3:34 AM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 21, 3:34 AM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
334 AM CDT TUE JUL 21 2009

.DISCUSSION...THE RECORD BREAKING HEAT WAVE WILL CONTINUE ACROSS
THE CWA THROUGHOUT THIS UPCOMING WEEK AS 500 MB RIDGING CONTINUES
TO DOMINATE THE WESTERN SECTIONS OF THE LOWER 48 STATES AND BROAD
TROFFING PREVAILING OVER THE EASTERN PORTIONS OF THE COUNTRY. A
STRONG SHORT WAVE WILL MOVE DOWN THE EAST SIDE OF THE RIDGE
AXIS MAINTAINING THE CONV THREAT OVER NORTHERN AND CENTRAL TX
DURING THE LATTER HALF OF THIS WEEK. HOWEVER...THIS FEATURE WILL
NOT DIP FAR ENOUGH SOUTH TO HAVE MUCH OF A EFFECT INITIATING CONV
ACROSS THE BRO CWA AS OVERALL MOISTURE LEVELS WILL REMAIN PRETTY
LIMITED THROUGH DAY 7. THE WESTERN RIDGING MAY EDGE A LITTLE
FURTHER WEST LATE IN THE FORECAST PERIOD TO ALLOW ENOUGH TROFFING
ALONG THE TX COASTLINE TO POSSIBLY ALLOW SOME ISOLD SEA BREEZE
CONV TOWARDS NEXT WEEKEND. OTHERWISE...NIL POPS TO CONTINUE. WITH
THE PERSISTENT RIDGING OVER THE REGION COMBINING WITH THE VERY LOW
ATMS MOISTURE LEVELS...EXPECT A PERSISTENCE PATTERN TO CONTINUE
FOR OVERALL TEMPS. MAV AND MET TEMP GUIDANCE HAVE BEEN PRETTY
CLOSE TO OVERALL OBSERVED TEMPS OVER THE LAST SEVERAL DAYS FOR
BOTH BRO AND HRL. MFE IS A DIFFERENT STORY...WITH MAV AND MET
FORECAST HIGH TEMPS CONSISTENTLY UNDERESTIMATING OBSERVED TEMPS.
ACCORDINGLY... WILL CONTINUE TO GO A BIT HIGHER THAN BOTH MAV AND
MET HIGH TEMP GUIDANCE FOR MFE.
&&

.AVIATION...THE LOCAL TAF SITES ARE REPORTING FEW TO SCT LOW
CLDS WITH HIGHER CIRRUS PASSING OVERHEAD PER IR SATL IMAGES.
SUSTAINED SE WINDS REMAIN AROUND 15 KTS WITH GUSTS AROUND OR JUST
IN EXCESS OF 20 KTS ATTM. THINK THE WINDS WILL REMAIN BREEZY AT
TIMES THE NEXT FEW HRS BUT DIMINISH BEFORE SUNRISE TDA. SKIES
GENERALLY WILL REMAIN CLR WITH THE PREVIOUSLY MENTIONED CIRRUS
REMAINING THE ONLY SKY IMPACTS THRU THE FCST PERIOD. MODERATE TO
STRONG SE WINDS WILL IMPACT THE LOCAL TERMINALS DURING THE DAY
TDA. SE WINDS ARE EXPECTED TO PEAK BETWEEN 20 TO 30 KTS THRU THE
MIDDAY AND AFTN HRS. EXPECT VFR CONDITIONS TO PREVAIL THE NEXT 24
HRS.
&&

.MARINE...THE 2 AM OBSERVATION FROM BUOY020 INDICATED WINDS WERE
SOUTH SOUTHEAST AROUND 21 KTS GUSTING TO AROUND 25 KTS AND SEAS WERE
AROUND 6 FT WITH A PERIOD OF 6 SECONDS. HIGH PRESSURE ACROSS THE
WESTERN GULF WILL CONTINUE TO INTERACT WITH AN AREA OF LOW PRESSURE
LOCATED WEST AND NORTH OF DEEP SOUTH TX TO PRODUCE A MODERATE TO AT
TIMES STRONG ONSHORE FLOW ACROSS THE LOWER TX COASTAL WATERS THE
NEXT COUPLE DAYS. ANTICIPATING EXERCISE CAUTION CONDITIONS WITH
PERIODIC SCA CONDITIONS POSSIBLE THRU MIDWEEK. MODERATE TO
OCCASIONALLY STRONG SE WINDS WILL BE POSSIBLE DURING THE DAYTIME
TDA ACROSS THE LAGUNA MADRE. DECIDED TO ISSUE AN SCA FOR THE
LAGUNA FROM LATE THIS MRNG TO THIS EVE DUE TO THE EXPECTED
STRONGER WINDS. WINDS HAVE PEAKED DURING THIS PERIOD THE LAST
COUPLE DAYS AND WOULD EXPECT TDA TO BE NO EXCEPTION. OFFSHORE
WINDS WILL REMAIN MODERATE TO STRONG DURING THE OVRNGT AND EARLY
MRNG PERIODS. SEAS ARE EXPECTED TO REMAIN IN CHECK REMAINING IN A
LOW TO MODERATE STATE THRU THE NEXT FEW DAYS. THE PRESSURE
GRADIENT WILL BEGIN TO RELAX A BIT TWD THE END OF THE
WEEK...RESULTING IN LIGHTER WINDS AND LOW TO MODERATE SEAS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  96  80  96  79 /  10  10  10  10
BROWNSVILLE          97  79  97  77 /  10  10  10  10
HARLINGEN            99  78  99  76 /  10  10  10  10
MCALLEN             104  79 103  77 /  10  10  10  10
RIO GRANDE CITY     105  80 104  79 /  10  10  10  10
SOUTH PADRE ISLAND   91  81  90  80 /  10  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FROM 10
AM THIS MORNING TO 7 PM CDT THIS EVENING FOR GMZ130-132-135.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...60
MARINE/AVIATION/MESO...57
Hazardous weather outlook, Jul 21, 5:30 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
530 AM CDT TUE JUL 21 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-221100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
530 AM CDT TUE JUL 21 2009

...ELEVATED HEAT INDEX VALUES CONTINUE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF WARM TEMPERATURES AND HIGH DEW POINTS WILL
PRODUCE HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES TODAY.
RESIDENTS WITH OUTDOOR ACTIVITIES PLANNED ARE URGED TO DRINK
PLENTY OF WATER...WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING
AND TAKE FREQUENT BREAKS FROM THE HEAT. YOUNG CHILDREN AND PETS
SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES. THIS IS ESPECIALLY
TRUE DURING WARM OR HOT WEATHER WHEN CAR INTERIORS CAN REACH
LETHAL TEMPERATURES IN A MATTER OF MINUTES.

THERE IS MODERATE RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL LIKELY OCCUR
THROUGH THE END OF THE WEEK.

AN ELEVATED RISK OF RIP CURRENTS WILL BE POSSIBLE ON WEDNESDAY AT
THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 21, 7:23 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
723 AM CDT TUE JUL 21 2009

TXZ248>257-212030-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
723 AM CDT TUE JUL 21 2009

...HEAT INDEX VALUES EXPECTED TO REACH 105 TO 110 DEGREES THIS
AFTERNOON...

ABOVE NORMAL TEMPERATURES WILL CONTINUE TO COMBINE WITH
MODERATELY HIGH AFTERNOON HUMIDITY VALUES TO PRODUCE HEAT INDEX
VALUES OF 105 TO 110 DEGREES DURING THE PEAK HEATING HOURS THIS
AFTERNOON ACROSS MUCH OF THE LOWER RIO GRANDE VALLEY AND DEEP
SOUTH TEXAS.

HEAT INDEX VALUES OF 90 TO 95 DEGREES WERE ALREADY OCCURRING IN
SOME LOCATIONS ACROSS DEEP SOUTH TEXAS THIS MORNING. VERY WARM
TEMPERATURES AND HIGH HUMIDITY ACROSS THE LOWER RIO GRANDE VALLEY
WILL PROVIDE HEAT INDEX VALUES OF 95 TO 100 DEGREES LATER THIS
MORNING AS TEMPERATURES QUICKLY CLIMB FROM THE WARM TEMPERATURES
CURRENTLY ACROSS THE AREA.

DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT
AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EVENING
HOURS. TAKE FREQUENT BREAKS FROM THE HEAT. STAY IN AIR CONDITIONED
LOCATIONS IF POSSIBLE. DO NOT LEAVE CHILDREN OR PETS UNATTENDED IN
VEHICLES UNDER ANY CIRCUMSTANCES. THIS IS ESPECIALLY TRUE DURING
WARM OR HOT WEATHER WHEN VEHICLE INTERIORS CAN REACH LETHAL
TEMPERATURES IN A MATTER OF MINUTES.

CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:15 PM CDTSmall Craft AdvisoryBRO2 hr
Jul 21, 3:43 AM CDTSmall Craft AdvisoryBRO15 hr
Jul 21, 10:25 AM CDTSmall Craft Advisory for WindsBRO6 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.